Back to Ask the Diabetes Team Ask the Diabetes Team

From Comer, Georgia, USA:

I am a 58-year old male (otherwise healthy) who developed diabetes four years ago after a major stroke. During these four years, I maintained a fasting blood sugar level average of about 110 mg/dl 6.1 [mmol/L], but about a month ago, I was talked into taking in beta glucan to try to better my immune system (I took in a total of 15-20 grams), and it totally skyrocketed my fasting blood sugar (330-350 mg/dl [18.3-19.4 mmol/L]) every morning.

My doctor has tried several oral hypoglycemic agents. but none have helped me a bit, and now he has suggested insulin. I do not want to put my organism on insulin, but would take it a few times from him to see if that would bring my blood sugar down!

What would you suggest I do? What kind of insulin would I need to take in to bring my blood sugar down? How it is possible that beta glucan skyrocketed my blood sugar and all the 3 medications listed above were unable to bring my blood sugar level down?


Beta glycan is a form of dietary fiber that has been used as a dietary additive in diabetes to achieve more uniform absorption of glucose.There are no reports in the medical literature that it can induce such a considerable deterioration in glucose tolerance. I am inclined therefore to believe that this accentuation of your diabetes was due to some other factor, perhaps a subclinical infection.

At all events, I think that your doctor is probably right and that the time has come to start insulin in order to control your blood sugar levels. You might ask him though whether he thinks that you might do well on a single daily dose of a new insulin called Lantus (insulin glargine), and in the not too distant future you may be able to meet your insulin needs by insulin that is inhaled or absorbed through the mouth.


Original posting 26 Jul 2001
Posted to Alternative Therapies and Explanations


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.